Bactrian ("Double Hump") Acetaminophen Pharmacokinetics

A Case Series and Review of the Literature

Robert Hendrickson, Nathanael J. McKeown, Patrick L. West, Christopher R. Burke

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

After acute ingestion, acetaminophen (APAP) is generally absorbed within 4 h and the APAP concentration ([APAP]) slowly decreases with a predictable half-life. Alterations in these pharmacokinetic principles have been rarely reported. We report here three cases of an unusual double hump, or Bactrian, pattern of [APAP]. We review the literature to describe the case characteristics of these rare cases. A 38-year-old woman ingested 2 g hydrocodone/65 g acetaminophen. Her [APAP] peaked at 289 mcg/mL (8 h), decreased to 167 mcg/mL (31 h), then increased to 240 mcg/mL (39 h). She developed liver injury (peak AST 1603 IU/L; INR1. 6). A 25-year-old man ingested 2 g diphenhydramine/26 g APAP. His [APAP] peaked at 211 mcg/mL (15 h), decreased to 185 mcg/mL (20 h), and increased again to 313 mcg/mL (37 h). He developed liver injury (peak AST 1153; INR 2.1). A 16-year-old boy ingested 5 g diphenhydramine and 100 g APAP. His [APAP] peaked at 470 mcg/mL (25 h), decreased to 313 mcg/mL (36 h), then increased to 354 mcg/mL (42 h). He developed liver injury (peak AST 8,686 IU/L; peak INR 5.9). We report three cases of Bactrian ("double hump") pharmacokinetics after massive APAP overdoses. Cases with double hump pharmacokinetics may be associated with large ingestions (26-100 g APAP) and are often coingested with antimuscarinics or opioids. Several factors may contribute to these altered kinetics including the insolubility of acetaminophen, APAP-induced delays in gastric emptying, opioid or antimuscarinic effects, or enterohepatic circulation. Patients with double hump APAP concentrations may be at risk for liver injury, with AST elevations and peaks occurring later than what is typical for acute APAP overdoses.

Original languageEnglish (US)
Pages (from-to)337-344
Number of pages8
JournalJournal of Medical Toxicology
Volume6
Issue number3
DOIs
StatePublished - 2010

Fingerprint

Pharmacokinetics
Acetaminophen
Liver
Diphenhydramine
Muscarinic Antagonists
International Normalized Ratio
Wounds and Injuries
Opioid Analgesics
Hydrocodone
Eating
Enterohepatic Circulation
Gastric Emptying

Keywords

  • Acetaminophen
  • Bactrian
  • Overdose
  • Pharmacokinetics
  • Toxicity

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology
  • Medicine(all)

Cite this

Bactrian ("Double Hump") Acetaminophen Pharmacokinetics : A Case Series and Review of the Literature. / Hendrickson, Robert; McKeown, Nathanael J.; West, Patrick L.; Burke, Christopher R.

In: Journal of Medical Toxicology, Vol. 6, No. 3, 2010, p. 337-344.

Research output: Contribution to journalArticle

Hendrickson, Robert ; McKeown, Nathanael J. ; West, Patrick L. ; Burke, Christopher R. / Bactrian ("Double Hump") Acetaminophen Pharmacokinetics : A Case Series and Review of the Literature. In: Journal of Medical Toxicology. 2010 ; Vol. 6, No. 3. pp. 337-344.
@article{348dff4500f24de88feedd20fa580111,
title = "Bactrian ({"}Double Hump{"}) Acetaminophen Pharmacokinetics: A Case Series and Review of the Literature",
abstract = "After acute ingestion, acetaminophen (APAP) is generally absorbed within 4 h and the APAP concentration ([APAP]) slowly decreases with a predictable half-life. Alterations in these pharmacokinetic principles have been rarely reported. We report here three cases of an unusual double hump, or Bactrian, pattern of [APAP]. We review the literature to describe the case characteristics of these rare cases. A 38-year-old woman ingested 2 g hydrocodone/65 g acetaminophen. Her [APAP] peaked at 289 mcg/mL (8 h), decreased to 167 mcg/mL (31 h), then increased to 240 mcg/mL (39 h). She developed liver injury (peak AST 1603 IU/L; INR1. 6). A 25-year-old man ingested 2 g diphenhydramine/26 g APAP. His [APAP] peaked at 211 mcg/mL (15 h), decreased to 185 mcg/mL (20 h), and increased again to 313 mcg/mL (37 h). He developed liver injury (peak AST 1153; INR 2.1). A 16-year-old boy ingested 5 g diphenhydramine and 100 g APAP. His [APAP] peaked at 470 mcg/mL (25 h), decreased to 313 mcg/mL (36 h), then increased to 354 mcg/mL (42 h). He developed liver injury (peak AST 8,686 IU/L; peak INR 5.9). We report three cases of Bactrian ({"}double hump{"}) pharmacokinetics after massive APAP overdoses. Cases with double hump pharmacokinetics may be associated with large ingestions (26-100 g APAP) and are often coingested with antimuscarinics or opioids. Several factors may contribute to these altered kinetics including the insolubility of acetaminophen, APAP-induced delays in gastric emptying, opioid or antimuscarinic effects, or enterohepatic circulation. Patients with double hump APAP concentrations may be at risk for liver injury, with AST elevations and peaks occurring later than what is typical for acute APAP overdoses.",
keywords = "Acetaminophen, Bactrian, Overdose, Pharmacokinetics, Toxicity",
author = "Robert Hendrickson and McKeown, {Nathanael J.} and West, {Patrick L.} and Burke, {Christopher R.}",
year = "2010",
doi = "10.1007/s13181-010-0083-9",
language = "English (US)",
volume = "6",
pages = "337--344",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "3",

}

TY - JOUR

T1 - Bactrian ("Double Hump") Acetaminophen Pharmacokinetics

T2 - A Case Series and Review of the Literature

AU - Hendrickson, Robert

AU - McKeown, Nathanael J.

AU - West, Patrick L.

AU - Burke, Christopher R.

PY - 2010

Y1 - 2010

N2 - After acute ingestion, acetaminophen (APAP) is generally absorbed within 4 h and the APAP concentration ([APAP]) slowly decreases with a predictable half-life. Alterations in these pharmacokinetic principles have been rarely reported. We report here three cases of an unusual double hump, or Bactrian, pattern of [APAP]. We review the literature to describe the case characteristics of these rare cases. A 38-year-old woman ingested 2 g hydrocodone/65 g acetaminophen. Her [APAP] peaked at 289 mcg/mL (8 h), decreased to 167 mcg/mL (31 h), then increased to 240 mcg/mL (39 h). She developed liver injury (peak AST 1603 IU/L; INR1. 6). A 25-year-old man ingested 2 g diphenhydramine/26 g APAP. His [APAP] peaked at 211 mcg/mL (15 h), decreased to 185 mcg/mL (20 h), and increased again to 313 mcg/mL (37 h). He developed liver injury (peak AST 1153; INR 2.1). A 16-year-old boy ingested 5 g diphenhydramine and 100 g APAP. His [APAP] peaked at 470 mcg/mL (25 h), decreased to 313 mcg/mL (36 h), then increased to 354 mcg/mL (42 h). He developed liver injury (peak AST 8,686 IU/L; peak INR 5.9). We report three cases of Bactrian ("double hump") pharmacokinetics after massive APAP overdoses. Cases with double hump pharmacokinetics may be associated with large ingestions (26-100 g APAP) and are often coingested with antimuscarinics or opioids. Several factors may contribute to these altered kinetics including the insolubility of acetaminophen, APAP-induced delays in gastric emptying, opioid or antimuscarinic effects, or enterohepatic circulation. Patients with double hump APAP concentrations may be at risk for liver injury, with AST elevations and peaks occurring later than what is typical for acute APAP overdoses.

AB - After acute ingestion, acetaminophen (APAP) is generally absorbed within 4 h and the APAP concentration ([APAP]) slowly decreases with a predictable half-life. Alterations in these pharmacokinetic principles have been rarely reported. We report here three cases of an unusual double hump, or Bactrian, pattern of [APAP]. We review the literature to describe the case characteristics of these rare cases. A 38-year-old woman ingested 2 g hydrocodone/65 g acetaminophen. Her [APAP] peaked at 289 mcg/mL (8 h), decreased to 167 mcg/mL (31 h), then increased to 240 mcg/mL (39 h). She developed liver injury (peak AST 1603 IU/L; INR1. 6). A 25-year-old man ingested 2 g diphenhydramine/26 g APAP. His [APAP] peaked at 211 mcg/mL (15 h), decreased to 185 mcg/mL (20 h), and increased again to 313 mcg/mL (37 h). He developed liver injury (peak AST 1153; INR 2.1). A 16-year-old boy ingested 5 g diphenhydramine and 100 g APAP. His [APAP] peaked at 470 mcg/mL (25 h), decreased to 313 mcg/mL (36 h), then increased to 354 mcg/mL (42 h). He developed liver injury (peak AST 8,686 IU/L; peak INR 5.9). We report three cases of Bactrian ("double hump") pharmacokinetics after massive APAP overdoses. Cases with double hump pharmacokinetics may be associated with large ingestions (26-100 g APAP) and are often coingested with antimuscarinics or opioids. Several factors may contribute to these altered kinetics including the insolubility of acetaminophen, APAP-induced delays in gastric emptying, opioid or antimuscarinic effects, or enterohepatic circulation. Patients with double hump APAP concentrations may be at risk for liver injury, with AST elevations and peaks occurring later than what is typical for acute APAP overdoses.

KW - Acetaminophen

KW - Bactrian

KW - Overdose

KW - Pharmacokinetics

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=77956185247&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77956185247&partnerID=8YFLogxK

U2 - 10.1007/s13181-010-0083-9

DO - 10.1007/s13181-010-0083-9

M3 - Article

VL - 6

SP - 337

EP - 344

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 3

ER -